DR ELLIE CANNON: Will I have itchy red spots on my feet for the rest of my life?

Posted on

I have red itchy spots on my feet that come and go. I’ve tried an ointment called mometasone and another cream, lotriderm, but neither is very effective long-term. Do I have to put up with this for the rest of my life?

In most cases like this, it is a flare-up of a skin condition called dermatitis, although another cause of an irritating rash can be an inflammatory condition.

The first port of call for doctors is to prescribe a strong steroid cream which makes the rash vanish quickly. But this doesn’t stop future flare-ups. As soon as the skin comes into contact with a trigger, the problem starts all over again.

Doctors see this pattern often with other skin conditions such as eczema or psoriasis.

When the itchy rash appears on the feet, it’s often a specific type of eczema called pompholyx. This causes spots, itching and cracking of the skin.

The first port of call for doctors is to prescribe a strong steroid cream which makes the rash vanish quickly, writes Dr Ellie Cannon (file photo)

The first port of call for doctors is to prescribe a strong steroid cream which makes the rash vanish quickly, writes Dr Ellie Cannon (file photo)

It could be triggered by irritants such as washing detergent or soap, or even an infection such as athlete’s foot.

It is important a GP sees the rash before they establish if this is the problem, but this can be done remotely using photographs taken on a phone.

Steroid treatments such as mometasone and lotriderm are used for many skin conditions, and are very potent, but patients using them need to be sure to avoid two common mistakes.

   

More from Dr Ellie Cannon for The Mail on Sunday…

First, because steroid ointments don’t soak well into dry, damaged skin, doctors suggest using a medical-grade moisturiser, called an emollient, alongside it. Either apply the emollient directly on top of the steroid cream, or apply the emollient first, then wait 20 minutes before putting on the steroid. The second mistake is using high doses of steroids for too long, which can cause further damage to the skin.

When skin problems come and go, patients often end up on a stop-start cycle of these powerful drugs. Instead, skin specialists can prescribe very low-dose steroids to be taken continuously. Using them once a week – even when the skin is perfectly fine – seems to be highly effective.

I constantly have to clear my throat of excess mucus. Scans of my throat and thyroid have come back clear, so my GP says it must be something called goitres. Various treatments, including nasal sprays, have not worked, so I now rely on sucking 15 throat lozenges every day to clear it. Do you have any suggestions?

Feeling as if you constantly have to clear your throat is a horrible problem, and can affect everything from eating to talking. Medically it is known as catarrh, and it is very unlikely that a goitre is to blame.

A goitre is when the thyroid gland – the little butterfly-shaped gland at the front of the neck which produces hormones – becomes enlarged. This is often a sign of thyroid disease, but thyroid problems don’t affect mucus production.

The most common cause of mucus is acid reflux, where digestive juices are regurgitated from the stomach and up towards the throat. Because excess acid in the food pipe causes the tissue to become inflamed, this can spark the production of mucus. Antacid medicines, such as Gaviscon, will usually stop this.

Another common culprit is something called post-nasal drip, where mucus drips from the sinus or the nasal passages into the back of the throat.

If this is the case, most nasal sprays would clear it up.

Catarrh is also a symptom of allergies such as hay fever, pollutants or food allergies. 

Another common culprit is something called post-nasal drip, where mucus drips from the sinus or the nasal passages into the back of the throat. If this is the case, most nasal sprays would clear it up (file photo)

Another common culprit is something called post-nasal drip, where mucus drips from the sinus or the nasal passages into the back of the throat. If this is the case, most nasal sprays would clear it up (file photo)

It might be worth trialling an over-the-counter antihistamine tablet for a week. If it works, allergies are the problem.

Another cause is a nasal polyp – benign fleshy growths within the nasal cavity. A doctor should be able to diagnose this by examining the nose before offering specific treatment, which may involve surgery.

For more than ten years I have taken 10mg of atorvastatin and 2.5mg of lisinopril, and they work well to keep my cholesterol and blood pressure in good order. But recently I have noticed a lack of mobility in my neck when I turn it. Is this caused by the statin or am I developing arthritis?

Write to Dr Ellie

Do you have a question for Dr Ellie Cannon? Email [email protected]

Statins, such as atorvastatin, are one of the medications that GPs prescribe most often.

They work very well to prevent heart disease and stroke in people with risk factors diabetes and high cholesterol. Often we offer them as part of a package alongside blood-pressure medication, such as lisinopril.

Most patients will have read reports about the side effects, such as muscle aches and pains, headaches, tiredness and trouble sleeping. While doctors are aware that these can happen, they aren’t as common as some think. Recent studies have shown that just reading about the side effects causes people to think they have them. Side effects are actually much more likely to happen in patients who take high doses – more than 40mg for atorvastatin, for example.

Arthritis in the spine can cause pain and stiffness in the neck due to wear and tear in the tissue between the discs. Doctors call it cervical spondylosis, and it is common in those over 60.

A GP can send patients for an X-ray as well as an examination with a specialist to diagnose the problem. If cervical spondylosis is the problem, a series of simple exercises can help.

End this madness and get all pupils back to school

We have disrupted children’s lives and harmed their development and education, writes Dr Ellie Cannon (pictured: students at Park Lane Academy in Halifax in March this year)

We have disrupted children’s lives and harmed their development and education, writes Dr Ellie Cannon (pictured: students at Park Lane Academy in Halifax in March this year)

There were more than a quarter of a million children isolating at home last week, due to incomprehensible diktats that entire year-groups must quarantine should one pupil test positive for Covid. In some cases, whole schools have shut down.

It’s claimed it’ll help to stop the spread of the virus, but there’s no proof this it’s actually having this effect. Last week, a major report from University College London’s Institute of Health Equity concluded that while ‘children and young people may be at less risk from Covid-19, they have been disproportionately, and inequitably harmed by pandemic impacts’.

We have disrupted children’s lives and harmed their development and education. Ministers now say they want to scrap the quarantine system when schools start back in September. But term’s not over yet – if it’s not right, stop it now.

Dodgy tests but top-notch jabs

Some of my patients have been surprised to find that, despite being double-jabbed, they don’t test positive for protective Covid antibodies after taking one of the tests that are being sent through the post.

‘Does this mean my jabs haven’t worked?’ they ask.

A pharmacist is pictured depositing a blood sample for an antibody rapid diagnostic test for Covid-19 at a pharmacy in July last year

A pharmacist is pictured depositing a blood sample for an antibody rapid diagnostic test for Covid-19 at a pharmacy in July last year 

Unfortunately, antibody tests are notoriously unreliable for telling if someone is immune to Covid or not, according to studies that have been carried out. However, the Government is using them to get a vague idea of how many people have been infected.

Just because you don’t have lots of Covid antibodies, it doesn’t mean you’re not protected as the vaccine also triggers the production of other essential fighter proteins called T-cells, which antibody tests don’t measure.

Scientists have far more faith in the Covid vaccines than they do in these temperamental antibody tests.

Source link

Leave a Reply

Your email address will not be published. Required fields are marked *